Asymptotic analysis of drug dissolution in two layers having widely differing diffusivities

Vynnycky, M., McKee, S., Meere, M., McCormick, C. and McGinty, S. (2019) Asymptotic analysis of drug dissolution in two layers having widely differing diffusivities. IMA Journal of Applied Mathematics, 84(3), pp. 533-554. (doi:10.1093/imamat/hxz002)

160927.pdf - Accepted Version



This paper is concerned with a diffusion-controlled moving-boundary problem in drug dissolution, in which the moving front passes from one medium to another for which the diffusivity is many orders of magnitude smaller. The classical Neumann similarity solution holds while the front is passing through the first layer, but this breaks down in the second layer. Asymptotic methods are used to understand what is happening in the second layer. Although this necessitates numerical computation, one interesting outcome is that only one calculation is required, no matter what the diffusivity is for the second layer.

Item Type:Articles
Additional Information:The first author would like to acknowledge the award of a Sir David Anderson Bequest from the University of Strathclyde and visiting researcher grants from the University of S˜ao Paulo and FAPESP (Fundac¸˜ao de Amparo `a Pesquisa do Estado de S˜ao Paulo) [Grant Number 2018/07643-8].
Glasgow Author(s) Enlighten ID:Mcginty, Dr Sean
Authors: Vynnycky, M., McKee, S., Meere, M., McCormick, C., and McGinty, S.
College/School:College of Science and Engineering > School of Engineering > Biomedical Engineering
Journal Name:IMA Journal of Applied Mathematics
Publisher:Oxford University Press
ISSN (Online):1464-3634
Published Online:31 January 2019
Copyright Holders:Copyright © 2019 The Authors
First Published:First published in IMA Journal of Applied Mathematics 84(3):533-554
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher
Related URLs:

University Staff: Request a correction | Enlighten Editors: Update this record